A Modern Day Fairy Tale

Faith. Family. Fiction. Fun.

What Pharmacists Need to Know About Tepezza's Hearing Risks



As pharmacists play a vital role in patient care, it's crucial for them to stay informed about the potential risks associated with medications. Tepezza (teprotumumab) has garnered attention due to emerging concerns regarding its association with hearing impairment, including hearing loss and tinnitus. 


 

Pharmacists must be equipped with knowledge about these risks to ensure patient safety and facilitate informed decision-making. Here's what pharmacists need to know about Tepezza's hearing risks.

Understanding Tepezza and Its Indications

Tepezza, also known as teprotumumab, is an FDA-approved medication specifically indicated for the treatment of thyroid eye disease (TED). TED is a rare autoimmune disorder that causes inflammation and edema of the muscles and tissues behind the eyes.


 

Tepezza, approved by the FDA in January 2020, is the only licensed drug that treats the underlying cause of TED. According to Drugs.com, it achieves this by targeting the insulin-like growth factor 1 receptor (IGF-1R). Clinical investigations have shown that Tepezza is beneficial for lowering proptosis (eye bulging) and improving overall ocular problems in TED patients.


 

Tepezza Lawsuits and Allegations

Recent lawsuits against Horizon Therapeutics, the manufacturer of Tepezza, allege inadequate warning about the drug's hearing impairment risk to both healthcare providers and patients. As per TorHoerman Law, plaintiffs argue that Tepezza may cause permanent hearing loss or tinnitus, claiming Horizon failed to adequately caution about these dangers.


 

Drugwatch notes that Daniel Weibel, filing one of the initial lawsuits in August 2022, claimed permanent hearing loss post-TED treatment with Tepezza. Despite Horizon's opposition, multidistrict litigation (MDL) in the Northern District of Illinois was established to streamline the Tepezza lawsuit.

Recognizing the Risk of Hearing Impairment

Recent evidence hints at a possible link between Tepezza and hearing issues, such as reports of hearing loss and tinnitus in patients undergoing treatment. The exact mechanism behind this connection is still uncertain, prompting caution among healthcare providers. 


 

It's crucial for them to remain vigilant in identifying these adverse effects. This awareness can facilitate timely intervention and management for patients receiving Tepezza therapy.


 

According to Forbes, a 2021 study found that the risk of hearing issues associated with Tepezza could be as high as 65%. This highlights the importance of monitoring patients for signs of hearing impairment during treatment. Early identification and management of hearing problems can help mitigate potential long-term consequences for patients undergoing Tepezza therapy.

Monitoring and Counseling Patients

Pharmacists play a crucial role in monitoring patients' medication regimens and providing counseling on potential side effects, including hearing impairment associated with Tepezza. When dispensing Tepezza, pharmacists should educate patients about the risk of hearing problems and advise them to report any changes in hearing promptly. 


 

Regular monitoring of patients' hearing function may be recommended during Tepezza therapy to detect and address any adverse effects early. Additionally, pharmacists can collaborate with other healthcare providers to optimize patient care and outcomes.

Collaboration with Healthcare Providers

Effective communication and collaboration between pharmacists and other healthcare providers are essential in managing patients receiving Tepezza therapy. Pharmacists should promptly communicate any concerns or adverse reactions related to hearing impairment to prescribers. 


 

Collaborative efforts ensure comprehensive patient care and enable timely interventions to mitigate potential risks associated with Tepezza, ultimately improving patient outcomes and safety. By working together, healthcare providers can address patient needs holistically and provide personalized care throughout the treatment journey.

FAQs

What is the lawsuit against Tepezza?

A lawsuit against Tepezza alleges a potential association between the medication and hearing problems, including hearing loss and tinnitus. The suit seeks to address these adverse effects and holds the manufacturer accountable for potential damages incurred by patients undergoing treatment.

Can hearing loss from medication be reversed?

Hearing loss from medication can sometimes be reversible. This depends on various factors such as the type of medication, severity of the hearing loss, and promptness of intervention. In some cases, discontinuing the medication or medical treatment may restore hearing function partially or fully.

What is the FDA warning on Tepezza?

The FDA issued a warning regarding potential hearing problems associated with Tepezza, citing reports of hearing loss and tinnitus among patients undergoing treatment. Healthcare professionals were instructed to keep a watchful eye out for these side effects in their patients and to intervene appropriately if they were noticed.


 

Finally, pharmacists should keep themselves updated about Tepezza's potential hearing risks in order to emphasize patient safety. Recent legal actions emphasize how crucial comprehensive counseling and oversight are. For prompt intervention, cooperation amongst healthcare providers is essential.


 

Even if Tepezza has many advantages for thyroid eye conditions, hearing loss is a risk that should be carefully considered. Proactive pharmacist involvement in patient care can reduce hazards and improve the effectiveness of treatment. Pharmacists are essential in making sure patients are informed and supported during their Tepezza treatment journey since they are the keepers of pharmaceutical safety.

0 Comments

Contact Form (Do not remove it)

back to top